Alabama, 2009

Damaging Winds in Alabama, March 26, 2009

March 26, 2009 · NWS TAE · 2 events in 2 counties and zones

A line of severe thunderstorms produced damaging winds in Houston and Coffee counties on the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A line of severe thunderstorms produced damaging winds in Houston and Coffee counties on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 26, 2:01 AM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Mar 26, 2:01 AM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 AM EDT THU MAR 26 2009

.SHORT TERM (TODAY-SATURDAY)...
THE FORECAST REMAINS VERY COMPLEX OVER THE NEXT FEW DAYS AS A COLD
FRONT APPROACHES AND STALLS NEAR OR JUST NORTHWEST OF THE LOCAL
FORECAST AREA TODAY. THE NAM/GFS/SREF ALL ARE IN DECENT AGREEMENT
FOR THE MOST PART THROUGH THE PERIOD AND SHOW A SERIES OF SHORT
WAVE TROUGHS TRANSITIONING THROUGH A VERY BROAD UPPER TROUGH OVER
THE CENTRAL PORTION OF THE COUNTRY. THESE IMPULSES ALOFT WILL LEAD
TO SEVERAL WAVES DEVELOPING ALONG THE PREVIOUSLY MENTIONED FRONTAL
BOUNDARY NEAR THE LOCAL AREA THROUGH FRIDAY NIGHT. FRIDAY THROUGH
SATURDAY...A VERY STRONG SHORT WAVE/UPPER LOW WILL LIFT NORTHEAST
TOWARD THE GREAT LAKES OUT OF THE SRN PLAINS. THIS WILL TRANSLATE
TO A DEEPENING SURFACE LOW WELL WEST OF OUR AREA THAT WILL TAKE A
SIMILAR NE TRACK AND DRAG A STRONG COLD FRONT THROUGH THE REGION
FROM WEST TO EAST FRIDAY NIGHT THROUGH SATURDAY.

TODAY THROUGH FRIDAY...SPC HAS A LARGE PORTION OF THE CWA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE COMBINATION OF DECENT
INSTABILITY AND SHEAR PROFILES WILL KEEP THE SEVERE PROBABILITIES UP
BEGINNING SOMETIME LATE THIS MORNING AS THE FRONT NEARS OUR NWRN
HALF OF THE CWA. THE BEST CHANCE FOR SEVERE STORMS WILL BE
CONCENTRATED MAINLY WEST OF THE RIVER ACROSS SE AL AND THE FL
PANHANDLE WHERE THE BEST FORCING WILL BE. IN ADDITION TO THE
SEVERE WEATHER...FLOODING MAY BECOME A CONCERN THROUGH THE PERIOD
AS THE RAIN CHANCES REMAIN HIGH. THE TOTAL RAINFALL ACCUMULATIONS
IN THE GFS/GMOS/NAM ALL LOOK VERY SIMILAR AND ARE SHOWING A
GENERAL RANGE BETWEEN 3 TO 5 INCHES OVER MUCH OF THE CWA. AS A
RESULT...A FLOOD WATCH HAS BEEN ISSUED OVER THE WESTERN THREE
QUARTERS OF THE LOCAL AREA.

SATURDAY...A STRONG COLD FRONT WITH A LINE OF SEVERE STORMS WILL
TRACK ACROSS THE LOCAL AREA FROM WEST TO EAST. SPC HAS PLACED OUR
ENTIRE CWA IN A SLGT RISK FOR SEVERE STORMS. BOTH INSTABILITY AND
SHEAR PROFILES WILL BE FAVORABLE FOR SEVERE STORMS. A BLEND OF THE
NAM/SREF/GFS SHOW DECENT PROBABILITIES FOR MODERATE INSTABILITY WITH
SFC CAPE VALUES RANGING BETWEEN 1000 TO 1500 J/KG. THE MODEL
SOUNDING WIND PROFILES ARE MOSTLY UNI-DIRECTIONAL THROUGH THE
COLUMN WITH 0-6KM SHEAR VALUES AROUND 50 KTS. THIS COMBINED WITH
STEEP LAPSE RATES BETWEEN 700-500 MB (7-8 C/KM) WILL POSE THE
THREAT MAINLY FOR HAIL AND STRAIGHT LINE WINDS.

&&

.LONG TERM...
(SUNDAY THROUGH THURSDAY) AFTER A QUICK SHOT OF COOLER/DRIER AIR
SUNDAY AND MONDAY MORNING...THE GFS FORECASTS DEEP LAYER RIDGING TO
RETURN TO OUR AREA MONDAY AND MONDAY NIGHT. THE NEXT COLD FRONT IS
SCHEDULED FOR ARRIVAL TUESDAY EVENING. THE GFS THEN STALLS THE FRONT
ACROSS OUR REGION TUESDAY NIGHT AND WEDNESDAY. THE ECMWF FORECASTS
A MUCH MORE ZONAL 500 MB FLOW...RESULTING IN A CLEAN FRONTAL PASSAGE
BY MID WEEK...FOLLOWED BY FAIR WEATHER. THE GFS SOLUTION WOULD
INDICATE A CHANCE FOR RAIN TUESDAY THROUGH THURSDAY. ITS ENSEMBLE
MEAN INDICATES A WEAK FRONT STALLED ACROSS OUR AREA WITH THE LESS
QPF AND DEEP LAYER MOISTURE. WE WILL BLEND THE GFS/ECMWF
FORECAST...WHICH WILL MEAN UNDERCUTTING THE GFS MOS POP AND
TEMPERATURES A BIT...AND SHOWING LESS CURVATURE IN THE SURFACE WINDS
WITH THE FRONT.

&&

.MARINE...ADVISORY CONDITIONS WILL REMAIN UP OVER THE NEXT FEW DAYS
AS A COLD FRONT APPROACHES FROM THE WEST. IN ADDITION TO THE WINDS
AND SEAS...SHOWERS ALONG WITH STRONG TO SEVERE STORMS WILL BE
POSSIBLE THROUGH SATURDAY. GUSTY WESTERLY WINDS WILL FOLLOW THE
FRONT SATURDAY NIGHT INTO SUNDAY BEFORE BACKING OFF INTO THE EARLY
PORTION OF THE UPCOMING WEEK.

A HIGH SURF ADVISORY WILL ALSO BE IN PLACE ALONG THE PANHANDLE
BEACHES DUE TO HAZARDOUS SURF. THE COMBINATION OF THE WAVE SET UP
WITH THE PERSISTENT LARGE SURF AND LOCAL TIDES WILL LEAD TO HIGHER
THAN NORMAL WATER LEVELS. VULNERABLE LOCATIONS ALONG THE BIG BEND
AND PANHANDLE MAY BECOME FLOODED. MINOR TO MODERATE BEACH EROSION
WILL ALSO BE POSSIBLE THROUGH THIS TIME.

&&

.AVIATION...
WE EXPECT VFR CONDITIONS FOR THE REMAINDER OF THE OVERNIGHT
HOURS...BUT MVFR CIGS ARE LIKELY TO SPREAD EAST INTO KDHN AND KPFN
NEAR DAYBREAK...AND ELSEWHERE BY LATE MORNING OR EARLY AFTERNOON.
THE MCS THAT WAS MOVING EASTWARD ACROSS LA AND MS EARLY THIS MORNING
IS EXPECTED TO REACH KDHN AND KPFN THIS MORNING...THEN KTLH AND KABY
THIS AFTERNOON. PREVAILING MVFR CIGS/VIS ARE LIKELY WITH THIS RAIN
BAND...BUT BRIEF IFR CIGS/VIS ARE POSSIBLE IN THUNDERSTORMS.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS ARE NOT EXPECTED THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  73  63  76  63  80 /  60  70  60  40  60
PANAMA CITY  74  64  74  66  77 /  70  70  60  40  70
DOTHAN       71  60  71  63  75 /  80  70  70  60  70
ALBANY       71  60  71  61  77 /  80  70  70  50  70
VALDOSTA     75  61  74  62  82 /  50  70  50  40  40
CROSS CITY   78  63  79  62  82 /  20  40  30  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH FRIDAY MORNING
     FOR THE FOLLOWING ZONES: COFFEE...DALE...GENEVA...HENRY...
     HOUSTON.

GA...FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH FRIDAY MORNING
     FOR THE FOLLOWING ZONES: BAKER...BEN HILL...BERRIEN...
     BROOKS...CALHOUN...CLAY...COLQUITT...COOK...DECATUR...
     DOUGHERTY...EARLY...GRADY...IRWIN...LANIER...LEE...
     LOWNDES...MILLER...MITCHELL...QUITMAN...RANDOLPH...
     SEMINOLE...TERRELL...THOMAS...TIFT...TURNER...WORTH.

FL...FLOOD WATCH FROM 8 AM EDT /7 AM CDT/ THIS MORNING THROUGH FRIDAY
     MORNING FOR THE FOLLOWING ZONES: BAY...CALHOUN...COASTAL
     WALTON...FRANKLIN...GADSDEN...GULF...HOLMES...INLAND
     WALTON...JACKSON...JEFFERSON...LEON...LIBERTY...WAKULLA...
     WASHINGTON.

     HIGH SURF ADVISORY FROM 7 AM THIS MORNING TO 3 PM CDT FRIDAY FOR
     THE FOLLOWING ZONES: BAY...COASTAL WALTON...GULF.

GM...SMALL CRAFT ADVISORY UNTIL 4 PM EDT SATURDAY FOR THE FOLLOWING
     ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
     OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
     OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
     WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
     COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
     WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
     NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
     NM.

&&

SHORT TERM/MARINE...GIBBS
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Mar 26, 2:32 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
432 AM EDT THU MAR 26 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-270845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
432 AM EDT THU MAR 26 2009 /332 AM CDT THU MAR 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...SEVERE THUNDERSTORMS AND HEAVY RAIN POSSIBLE THROUGH SATURDAY
NIGHT...

...HIGH SURF ADVISORY ALONG THE FLORIDA PANHANDLE COAST...

...HIGH RISK OF RIP CURRENTS ALONG THE FLORIDA BIG BEND AND
PANHANDLE COAST...

...SMALL CRAFT ADVISORY FOR HIGH WINDS AND SEAS...

A LOW PRESSURE SYSTEM WILL MOVE QUICKLY NORTHEAST ACROSS THE
SOUTHEAST U.S. TODAY...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS
TO THE REGION. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH
LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...HEAVY
RAIN...AND POSSIBLY EVEN AN ISOLATED TORNADO. THE MAIN THREAT WILL
BE IN SOUTH ALABAMA AND THE FLORIDA PANHANDLE THIS MORNING...THEN
SOUTH GEORGIA AND THE FLORIDA BIG BEND THIS AFTERNOON AND EARLY EVENING.
A SLIGHT CHANCE FOR SEVERE STORMS WILL PERSIST INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS FORECAST TO DEVELOP
AS ANOTHER DISTURBANCE AFFECTS THE REGION ON FRIDAY. ONCE
AGAIN...SOME OF THESE STORMS COULD BE SEVERE...AND LOCALIZED
FLOODING IS ALSO POSSIBLE. A COLD FRONT WILL MOVE EAST ACROSS THE
AREA SATURDAY AND SATURDAY NIGHT...BRINGING YET ANOTHER ROUND OF
THUNDERSTORMS TO THE REGION IN THE FORM OF A SQUALL LINE.
CONDITIONS APPEAR FAVORABLE FOR MORE SEVERE STORMS AND LOCAL
FLOODING ON SATURDAY AND SATURDAY NIGHT AS WELL. HIGH SURF AND
ROUGH BOATING CONDITIONS ARE EXPECTED TO LAST THROUGH AT LEAST
SATURDAY. TIDES UP TO 1 FOOT ABOVE NORMAL ARE POSSIBLE FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED WHEN AND IF THE FIRST SEVERE
THUNDERSTORM OR TORNADO WATCH IS ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Mar 26, 7:03 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
903 AM EDT THU MAR 26 2009

FLZ007>009-261400-
COASTAL WALTON-HOLMES-INLAND WALTON-
803 AM CDT THU MAR 26 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HOLMES AND WALTON
COUNTIES IN THE PANHANDLE OF FLORIDA...

* UNTIL 900 AM CDT

AT 758 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES SOUTH OF
ANDALUSIA TO 34 MILES WEST OF DE FUNIAK SPRINGS...MOVING EAST AT 35
MPH.

THESE STORMS WILL BE NEAR...
  DE FUNIAK SPRINGS BY 850 AM CDT.

PEOPLE IN HOLMES AND NORTHERN WALTON COUNTIES...INCLUDING THE CITY OF
DE FUNIAK SPRINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
March 26, 7:45 AM CST to 7:50 AM CST
Where
Coffee County, 1.54 mi N of Enterprise Municipal Arpt to 0.77 mi WSW of Coppinville
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.312, -85.894

There were numerous reports of wind damage to the west and south of Enterprise. Several telephone poles were toppled. Two chicken houses were severely damaged. One trailer sustained roof damage.

Thunderstorm Wind, Houston

When
March 26, 8:05 AM CST to 8:07 AM CST
Where
Houston County, 1.02 mi E of Power Dam Road to 1.8 mi E of Power Dam Road
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
31.258, -85.623

Several trees were toppled and a shed was damaged on Lee Boy Road, just east of State Road 123. At a home on Driskell Road, a pump house was destroyed and awning was torn off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162475, 162476.